Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 8, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 27, 2014, 5:43 PM CDT for Mahaska County, Marion County, Monroe County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2014, 5:43 PM CDT (22:43 UTC)
- Expired
- Mar 27, 2014, 6:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mahaska County, IA, Marion County, IA, Monroe County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 6:10 PM CDT | HAIL 0.88 | 4 Wsw Oskaloosa, IA | PEA TO NICKEL SIZE HAIL FROM 610 PM - 615 PM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 482 m²/s²
- 0-3 km storm-relative helicity
- 619 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
196
WUUS53 KDMX 272243
SVRDMX
IAC123-125-135-272315-
/O.NEW.KDMX.SV.W.0008.140327T2243Z-140327T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT THU MAR 27 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
SOUTHWESTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
NORTHERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 615 PM CDT
* AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAKE
MIAMI...OR 9 MILES NORTHWEST OF ALBIA...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...EDDYVILLE...LAKE MIAMI...LOVILIA...BEACON...UNIVERSITY
PARK...BUSSEY...LEIGHTON...HAMILTON...MARYSVILLE...EVANS...CEDAR...
TRACY AND STEVENS STATE FOREST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4117 9248 4116 9253 4116 9264 4113 9265
4104 9302 4111 9310 4113 9310 4142 9266
TIME...MOT...LOC 2242Z 238DEG 39KT 4115 9288
HAIL...1.00IN
WIND...60MPH
$$
SMALL2 follow-up statements
860
WWUS53 KDMX 272258
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT THU MAR 27 2014
IAC125-135-272307-
/O.CAN.KDMX.SV.W.0008.000000T0000Z-140327T2315Z/
MARION IA-MONROE IA-
558 PM CDT THU MAR 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION AND
NORTHERN MONROE COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4117 9248 4116 9253 4116 9287 4122 9287
4142 9266
TIME...MOT...LOC 2257Z 238DEG 39KT 4124 9269
$$
IAC123-272315-
/O.CON.KDMX.SV.W.0008.000000T0000Z-140327T2315Z/
MAHASKA IA-
558 PM CDT THU MAR 27 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN MAHASKA COUNTY...
AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OSKALOOSA...
MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...EDDYVILLE...BEACON...UNIVERSITY PARK...EVANS AND CEDAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4117 9248 4116 9253 4116 9287 4122 9287
4142 9266
TIME...MOT...LOC 2257Z 238DEG 39KT 4124 9269
HAIL...1.00IN
WIND...60MPH
$$
SMALL526
WWUS53 KDMX 272316
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT THU MAR 27 2014
IAC123-272325-
/O.EXP.KDMX.SV.W.0008.000000T0000Z-140327T2315Z/
MAHASKA IA-
616 PM CDT THU MAR 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MAHASKA COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER UP TO
NICKEL SIZED HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4117 9248 4116 9253 4116 9287 4122 9287
4142 9266
TIME...MOT...LOC 2314Z 238DEG 39KT 4124 9269
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 4:00 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Mar 27, 4:00 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT THU MAR 27 2014 .SHORT TERM /TONIGHT/... ISSUED AT 400 PM CDT THU MAR 27 2014 THROUGH 7 PM...SURFACE LOW OVER SW IA AT 350 PM AND WILL CONTINUE TO SHIFT NORTHEAST OVERNIGHT. AHEAD OF THE LOW STRONG SOUTHERLY FLOW IS BRINGING UP HIGHER DEWPOINTS AND SOME ELEVATED INSTABILITY. CAPE THOUGH IS WEAK AND THE SHEAR IS NOT ABLE TO GET STORMS GOING. THIS HOWEVER WILL IMPROVE IN THE NEXT COUPLE OF HOURS. THE SOUTHERN TIER OR TWO OF IOWA SHOULD SEE STRONGER STORMS DEVELOPING WITH THE POTENTIAL FOR LARGE HAIL AND BRIEF STRONG WINDS. AFTER 7PM...THE LOW WILL LIFT TO THE NORTHEAST BY MIDNIGHT DRAGGING A COLD FRONT ACROSS CENTRAL IOWA. RAIN WILL CHANGE TO SNOW ACROSS THE NORTHWEST BEFORE ENDING LATER THIS EVENING. LITTLE ACCUMULATION IS EXPECTED BY MIDNIGHT WITH UP TO A COUPLE OF TENTHS MAINLY ON GRASSY AREAS. AFTER MIDNIGHT...COLDER TEMPS SETTLE IN AND PRECIP PULLS EAST AS THE LOW SHIFTS OUT OF IOWA. SKIES WILL REMAIN CLOUDY TO MOSTLY CLOUDY SO TEMPS WILL NOT BOTTOM OUT BUT WE WILL STILL SEE LOWS IN THE 20S AND 30S. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 400 PM CDT THU MAR 27 2014 SURFACE RIDGE WILL BE ENTERING THE STATE ON FRIDAY AS ANOTHER SHORTWAVE APPROACHES FROM THE NORTHWEST. DECENT MID LEVEL KINEMATICS AND ASSOCIATED FORCING WILL CROSS THE STATE DURING THE DAY BUT ENCOUNTER THE DRIER AIR ASSOCIATED WITH THE RIDGE. THIS SHOULD LIMIT THE THREAT FOR PRECIPITATION AS THE FORCING CROSSES THE STATE AND HAVE REMAINED DRY WITH THE PASSAGE OF THE WAVE. QUIET WEATHER IS EXPECTED FOR MUCH OF THE WEEKEND AS THE RIDGE PASSES AND WARM ADVECTION STRENGTHENS INTO SUNDAY. ANTICIPATE WINDS INCREASING SUBSTANTIALLY ON SUNDAY AS PRESSURE GRADIENT TIGHTENS RAPIDLY AHEAD OF APPROACHING SURFACE LOW. BY LATE SUNDAY NIGHT INTO MONDAY...MOISTURE ADVECTION WILL INCREASE ALONG WITH THE THREAT OF SHOWERS ACROSS THE AREA AHEAD OF THE NEXT SYSTEM. SURFACE LOW WILL BE NORTH OF IOWA AS WARM SECTOR MOVES OVERHEAD. TIMING OF FRONTAL PASSAGE APPEARS TO OCCUR PRIOR TO PEAK HEATING IN THE AFTERNOON AND ANTICIPATE BEST THREAT FOR THUNDER TO OCCUR EAST OF THE FORECAST AREA. SOME LIGHT PRECIPITATION REMAINS POSSIBLE IN THE NORTH ON MONDAY NIGHT WITH DEFORMATION ZONE CROSSING THE AREA. ANOTHER SYSTEM IS SET TO AFFECT MUCH OF THE STATE LATE TUESDAY NIGHT INTO THURSDAY OF NEXT WEEK. STILL PLENTY OF DISAGREEMENT ON PLACEMENT OF SYSTEM WITH EURO REMAINING FARTHER NORTH THAN GFS WITH LOW TRACK AND PRECIPITATION. IT IS LIKELY THE TEMPERATURES IN THE EXTENDED HAVE TOO LARGE OF DIRUNAL RANGE GIVEN THE CLOUDS AND PRECIPITATION AND THEREFORE NOT OVERLY CONFIDENT IN THE CHANGES IN PRECIPITATION TYPE FROM DAY TO NIGHT. && .AVIATION...27/18Z ISSUED AT 1232 PM CDT THU MAR 27 2014 SURFACE LOW PRESSURE WILL LIFT NORTHEAST ACROSS SOUTHERN THEN EASTERN IOWA. LIFR CONDITIONS ARE NOT EXPECTED TO IMPROVE MUCH THROUGH 09Z UNTIL AFTER THE LOW PASSES. WINDS WILL INCREASE THIS AFTN AND EVENING AS THE LOW PASSES AND WINDS SWITCH AROUND TO A NORTHERLY DIRECTION. INSTABILITY ACROSS FAR SOUTHERN IOWA TIED TO A FRONTAL BOUNDARY WILL PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS ESPECIALLY BETWEEN 21Z-00Z. AN ISOLATED STORM COULD PRODUCE STRONG WIND OR LARGE HAIL...MAINLY AFFECTING KOTM THROUGH THIS TIME. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...COGIL AVIATION...FAB
Hazardous weather outlook, Mar 27, 10:27 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1027 AM CDT THU MAR 27 2014 IAZ072>075-081>086-092>097-281530- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1027 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST LATER THIS MORNING AND AFTERNOON. THERE IS A LOW THREAT OF SEVERE WEATHER WITH WIND AND HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ044>050-057>062-070-071-281530- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR- 1027 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE FORECAST LATE THIS MORNING AND AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ004>007-015>017-023>028-033>039-281530- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 1027 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING INTO EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FAB
In the hours before
Special weather statement, Mar 27, 2:22 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 222 PM CDT THU MAR 27 2014 IAZ081-082-092-093-272130- ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...CORNING...CRESTON...BEDFORD...LENOX... NEW MARKET...MOUNT AYR 222 PM CDT THU MAR 27 2014 ...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS MOVING IN... THUNDERSTORMS ARE BEGINNING TO EXPAND IN COVERAGE ACROSS SOUTHWEST IOWA. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZED HAIL AND BRIEF GUSTY WINDS. THE STORMS ARE MOVING TO THE NORTHEAST AT 25 MPH AND WILL CONTINUE TO SPREAD INTO THE AREA FOR THE NEXT COUPLE OF HOURS. IF THUNDERSTORMS APPROACH YOUR AREA MOVE INDOORS UNTIL THE STORMS PASS. FAB
Special weather statement, Mar 27, 3:35 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT THU MAR 27 2014 IAZ072-082>084-093>095-272245- MADISON-UNION-CLARKE-LUCAS-RINGGOLD-DECATUR-WAYNE- INCLUDING THE CITIES OF...WINTERSET...EARLHAM...CRESTON... OSCEOLA...CHARITON...MOUNT AYR...LAMONI...LEON...CORYDON... SEYMOUR...ALLERTON...HUMESTON 335 PM CDT THU MAR 27 2014 ...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL CONTINUE TO MOVE ACROSS SOUTHERN IOWA... THUNDERSTORMS WILL CONTINUE TO EXPAND IN COVERAGE ACROSS SOUTHERN IOWA. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO DIME SIZED HAIL AND BRIEF GUSTY WINDS. THE STORMS ARE MOVING TO THE EAST NORTHEAST AT 25 MPH AND WILL CONTINUE TO SPREAD ACROSS SOUTHERN IOWA FOR THE NEXT COUPLE OF HOURS. IF THUNDERSTORMS APPROACH YOUR AREA MOVE INDOORS UNTIL THE STORMS PASS. FAB
Local storm report, Mar 27, 4:52 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 4 WSW OSCEOLA AIRPORT 41.04N 93.76W
03/27/2014 M0.88 INCH CLARKE IA TRAINED SPOTTER
HAIL FELL FROM 438 PM - 443 PM
&&
DEROYLocal storm report, Mar 27, 4:53 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 1 SE LEON 40.73N 93.74W
03/27/2014 M0.88 INCH DECATUR IA TRAINED SPOTTER
&&
DEROYLocal storm report, Mar 27, 5:16 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
516 PM CDT THU MAR 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG 3 S OSCEOLA 40.99N 93.77W
03/27/2014 CLARKE IA AMATEUR RADIO
POWER LINES DOWN AND SHEET METAL FROM THE
ROOF OF A MORTON BUILDING OFF AND DEBRIS ON
THE HIGHWAY. AMATEUR RADIO SPOTTER ALSO
REPORTED TRAFFIC ON THE RADIO OF PUBLIC
REPORTING A FUNNEL CLOUD.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 3:56 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 34 min |
| Mar 27, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.